Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Quad Cities, IA

May 3, 2001Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at May 3, 2001, 8:29 PM CDT for Clark County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2001, 8:29 PM CDT (01:29 UTC)
Expired
May 3, 2001, 9:15 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clark County, MO

The radar

The Quad Cities radar (KDVN), 165 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:56 PM CDTThunderstorm WindKahoka, MOLaw enforcement reported several tree limbs and a power pole down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WUUS53 KDVN 040131
SVRMLI
MOC045-040215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI

* UNTIL 915 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES
  SOUTH OF LURAY...OR 11 MILES SOUTHWEST OF KAHOKA...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  7 MILES SOUTHEAST OF LURAY BY 845 PM CDT.
   KAHOKA BY 850 PM CDT.
  9 MILES NORTHWEST OF WAYLAND BY 900 PM CDT.
   REVERE BY 905 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN QUAD CITIES.


HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 3, 3:00 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU MAY 3 2001

STATIONARY FRONT STILL POSITIONED OVER CWA THIS AFTERNOON.  AT 18Z
FRONT WEAVING ITS WAS FROM SOUTHEAST WI THROUGH CENTRAL AND SOUTHWEST
IA AND EASTERN KS.  RADAR WAS SHOWING MOST OF THE CONVECTION NEAR THE
FRONTAL BOUNDARY FROM SOUTH CENTRAL IA INTO NORTHWEST MO AND
EASTERN KS.  AN AREA OF OVERUNNING TYPE RAIN WAS LOCATED FROM
EASTERN NE INTO NORTHWEST IA. THERE IS NOT MUCH DIFFERENCE IN THE
MODEL SOLUTIONS THROUGH SATURDAY.  ALL MODELS ARE PROGGING SURFACE
HIGH OVER SOUTHERN CANADA TO MOVE SOUTHEAST TONIGHT AND FRIDAY...
FORCING SURFACE FRONT SOUTH INTO MO.  FRONT SHOULD PUSH SOUTH OF
CWA EARLY FRIDAY...WITH COOLER EASTERLY FLOW SETTING UP OVER REGION
INTO SATURDAY AS HIGH MOVES THROUGH THE GREAT LAKES.  UPPER TROUGH
OVER SW U.S. PROGGED TO LIFT OUT OVER WEEKEND BRING MORE TSRA TO
REGION.

MAIN CONCERN THIS ROUND WILL BE THE FRONTAL POSITION AND PCPN
CHANCES AND QPF AS IT MOVES SOUTH THROUGH REST OF CWA TONIGHT.
CONVECTION HAS BEEN INCREASING SOME WITH HEATING THIS AFTERNOON
NEAR THE FRONT.  MODEL SOLUTIONS LOOK REASONABLE WITH CANADIAN HIGH
SAGGING SOUTH TONIGHT AND WILL BUY INTO FRONT STARTING A SOUTHWARD
PUSH LATE TONIGHT.  WILL CONTINUE TO KEEP HIGHER POPS ALONG AND
NORTH OF BOUNDARY...HOWEVER WILL NOT GO QUITE AS HIGH AS GUIDANCE.
BELIEVE THAT MORE ORGANIZED CONVECTION WILL RESULT FROM AFTERNOON
HEATING.  TSRA/SHRA SHOULD BE MORE SCATTERED LATE TONIGHT WITH OUT
ANY INDICATION OF AN UPSTREAM S/W TO ENHANCE PRECIPITATION. LACK OF
UPSTREAM SYSTEM SHOULD ALSO KEEP QPFS IN LINE WITH HPC PROGS.

WILL CONTINUE CHANCE POPS MOST AREAS FRIDAY.  EVEN WITH FRONT WELL
INTO NORTHERN MO...WE STILL COULD SEE SOME SCATTERED SHOWERS IN THE
COOL AIR.  MODEL QPFS ARE PRINTING OUT SOME LIGHT AMOUNTS DURING
THE DAY...AND SEEM TO BE ASSOCIATED WITH THE 850 FRONT.  SHOULD BE
ABLE TO DROP POPS FRIDAY NIGHT AND SATURDAY WITH STRONG HIGH TO THE
EAST AND EASTERLY FLOW OVER REGION.  WILL INTRODUCE CHANCE POPS
SATURDAY NIGHT AS WAA PICKS UP OVER MID MISSISSIPPI VALLEY IN
RESPONSE TO  TROUGH LIFTING OUT OF SOUTHWEST U.S.

MOS TEMPERATURES ARE SIMILAR AND LOOK REASONABLE...SO NO SIGNIFICANT
CHANGES ARE ANTICIPATED.

IN THE EXTENDED TROF LIFTING OUT OF SW U.S. SHOULD BRING ANOTHER
ROUND OF SIGNIFICANT RAINS TO THE REGION SUNDAY INTO MONDAY.
SYSTEM THEN MERGES WITH S/W MOVING THROUGH CANADA CAUSING H5 TROF TO
LINGER OVER MID AND UPPER MISSISSIPPI VALLEY THROUGH THE MIDDLE OF
THE WEEK.  THIS SHOULD KEEP COOLER TEMPS AND A THREAT OF SHOWERS AT
LEAST THROUGH TUESDAY. SIGNIFICANT DISSAGREEMENTS APPEAR AFTER MID
WEEK.  CON,SENSUS IS TO GO WITH DRY FCST PER ECMWF FOR NOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, May 3, 5:35 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT THU MAY 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    BLUE GRASS                IA   .7 INCH HAIL
05/03/01   SCOTT                          DIME SIZED HAIL
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 3, 5:49 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT THU MAY 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ALEDO                     IL   HEAVY RAIN
05/03/01   MERCER                         0.95 INCHES OF RAIN
                                          FELL IN 15 TO 20
                                          MINUTES. ALSO HAD A FEW
                                          PEA SIZED HAIL STONES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 3, 5:53 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT THU MAY 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    ALEDO                     IL   .25 INCH HAIL
05/03/01   MERCER                         PEA SIZED HAIL REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.